Jab safety update


alert shortage warning

Cases of anaphylaxis reported with Pfizer and AstraZeneca jabs, as TGA advises on blood clots

More than 183,000 doses of COVID-19 vaccine, including over 20,000 doses of AstraZeneca vaccine, have been administered in Australia as of Wednesday 17 March.

As of 14 March, there were a total 730 adverse event following immunisation (AEFI) reports received among 164,437 doses administered.

This equates to a reporting rate of 4.4 per 1000 doses, slightly up from the reporting rate of 3.8 adverse events per 1000 doses the previous week.

The most common adverse events reported for COVID-19 vaccines during this period were headache, fever, muscle pain, fatigue and nausea.

So far TGA has received 19 reports of anaphylaxis nationally, 14 of which followed the Pfizer vaccine and five following the AstraZeneca vaccine.

Anaphylaxis is a very rare side effect that may occur with any vaccine and occurred in clinical trials of the Pfizer vaccine, said the agency.

“Routine vaccination procedures include keeping people under observation for 15 minutes after vaccination and having appropriate medical treatment on hand so that anaphylaxis can be rapidly managed, if it occurs,” it said.

The TGA is also closely reviewing reports of anaphylaxis after four cases were reported following administration of the AstraZeneca vaccine earlier this week in Queensland.

All of the Queensland reports related to vaccine from a single batch. TGA testing of the batch prior to release confirmed that it was compliant with all requirements, said the agency.

“This particular batch of AstraZeneca vaccine has been used extensively across the country with only one other suspected case of anaphylaxis across the entire nation,” it said.

The TGA reminded practitioners that people with specific allergies or a previous history of anaphylaxis may require vaccination in a facility with medical staff in attendance, and should be observed for 30 minutes following administration of a COVID-19 vaccine dose.

However, it said a second dose of the Pfizer vaccine should not be given to those who have experienced anaphylaxis to the first dose.

Meanwhile, Italy, France, Spain and Germany have joined Denmark, Norway and Iceland in pausing rollouts of the AstraZeneca vaccine in response to reports of blood clots in vaccinated individuals.

As of 15 March 2021, the TGA states it has not received any reports of blood clots following administration of the AstraZeneca COVID-19 vaccine in Australia.

The agency added that it does not have any evidence of a biologically plausible relationship that could suggest a cause and effect relationship between vaccination and blood clots.

“In Australia, at least 17,000 people develop venous thromboembolism (VTE) each year. This equates to an average 50 people per day, so unfortunately a significant number of people develop this medical condition,” said the TGA.

“The 2019 Australian guidelines for the diagnosis and management of venous thromboembolism stress that the condition is common, with Australians having an 8% (almost one in 12) risk of developing VTE at some state in their lifetime.

“As of this time there is no indication of an increased rate of blood clots happening or cause and effect with the AstraZeneca vaccine in Australia.”

The UK’s medicines regulatory agency, MHRA, also put out updated guidance saying it not been confirmed that reports of blood clots were caused by the AstraZeneca COVID-19 vaccine.

“Blood clots can occur naturally and are not uncommon,” said Dr Phil Bryan, MHRA Vaccines Safety Lead.

“The benefits of the vaccine in preventing COVID-19, with its associated risk of hospitalisation and death, far outweigh the risks of side effects.

“People should go and get their COVID-19 vaccine when asked to do so.”

The European Medicines Agency has stated there is currently no indication that vaccination has caused thromboembolic events.

However it is expected to provide a response on its investigation into a potential link on Friday.

Previous Dose timing essential for COVID-19, flu vaccines
Next Pharmacy fined over complementary medicine ad

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.